Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 20, NWS Birmingham, AL

October 28, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 28, 2008, 5:16 AM CDT for 39 counties in Alabama. It took effect at Oct 28, 2008, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2008, 5:16 AM CDT (10:16 UTC)
In effect from
Oct 28, 2008, 12:00 PM CDT
Expired
Oct 28, 2008, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 281016
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 AM CDT TUE OCT 28 2008

...HIGH FIRE DANGER TODAY...

ALZ011>015-017>050-282000-
/O.NEW.KBMX.FW.W.0020.081028T1700Z-081028T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
516 AM CDT TUE OCT 28 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON. 

A STRONG HIGH PRESSURE SYSTEM WILL UNSEASONABLY COLD AIR INTO
ALABAMA TODAY. BRISK NORTH WINDS OF 10-15 MPH AND LOW 
AFTERNOON HUMIDITY WILL PRODUCE A HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE RAPID FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
1 follow-up statement
000 
WWUS84 KBMX 281954
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT TUE OCT 28 2008

...HIGH FIRE DANGER TODAY...

ALZ011>015-017>050-282300-
/O.CON.KBMX.FW.W.0020.000000T0000Z-081028T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
254 PM CDT TUE OCT 28 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. 

A STRONG HIGH PRESSURE SYSTEM WILL UNSEASONABLY COLD AIR INTO
ALABAMA TODAY. BRISK NORTH WINDS OF 10-15 MPH AND LOW AFTERNOON
HUMIDITY WILL PRODUCE A HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE RAPID FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 28, 3:35 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 28, 3:35 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CDT TUE OCT 28 2008

.DISCUSSION...
MOST AREAS ARE IN THE 30S THIS MORNING WITH A FEW LOCATIONS ACROSS
NORTHERN COUNTIES LIKELY TO REACH FREEZING BEFORE SUNRISE. SURFACE
WINDS HAVE HELD IN THE 3-5 MPH RANGE AND WINDS WILL INCREASE AFTER
SUNRISE AS STRONGER WINDS ALOFT MIX DOWN. IT WILL NOT BE AS WINDY
AS MONDAY...BUT WINDS TODAY STILL IN THE 10-15 MPH RANGE. MAJORITY
OF MOS GUIDANCE HAS COME IN A LITTLE COOLER FOR TODAY AND LOWERED
MAXIMUM TEMPERATURES 1 TO 2 DEGREES MOST AREAS. THIS IS A
SIGNIFICANT COLD SURGE AS HIGHS TODAY WILL BE 15-20 DEGREES BELOW
AVERAGE. A WIDESPREAD FREEZE LOOKS LIKELY TONIGHT AS SURFACE HIGH
BUILDS EASTWARD AND WINDS BECOME NEAR CALM. THE FREEZE WATCH WILL
BE UPGRADED TO A FREEZE WARNING FOR ENTIRE AREA.

TEMPERATURES WILL MODERATE SOME ON WEDNESDAY AS CENTER OF SURFACE
RIDGE SHIFTS TO SOUTHERN LOUISIANA AND WINDS BECOME MORE WESTERLY.
ANOTHER COLD NIGHT WEDNESDAY NIGHT AS SURFACE RIDGE WILL BE
SITUATED RIGHT OVER AREA. A FREEZE WATCH/WARNING MAY BE ISSUED
LATER TODAY FOR PORTIONS OF CENTRAL ALABAMA FOR WEDNESDAY NIGHT.
AS SURFACE HIGH MOVES OFF TO THE EAST THE LOW LEVEL FLOW WILL
BECOME SOUTHEAST AND A WARMING TREND WILL ENSUE INTO THE WEEKEND.
TEMPERATURES WILL BE BACK TO SEASONAL VALUES BY THURSDAY AND FRIDAY.

A SHORT WAVE TROF WILL PASS THROUGH THE AREA ON SATURDAY BUT WITH
GULF MOISTURE CUT-OFF NO RAIN EXPECTED. NO SIGNIFICANT WEATHER
TO AFFECT ALABAMA THRU EARLY NEXT WEEK AS BROAD ZONAL FLOW KEEPS
SYSTEMS TO OUR NORTH. A WEAK SHORT WAVE TROF WILL MOVE INTO THE
LOWER MISSISSIPPI EARLY NEXT WEEK BUT CONFIDENCE LOW AT THIS TIME
THAT IT WILL BRING ANY RAINFALL OUR DIRECTION.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

NORTHERLY WINDS AROUND 5 TO 7 KTS WILL CONTINUE FOR MUCH OF THE
NIGHT. MAY SEE SOME SCATTERED CLOUDS WORK INTO ANB BY 9 TO 12Z...BUT
DECKS WILL REMAIN ABOVE 5000 FEET AND BE OF LITTLE IMPACT TO THE
TERMINAL. THESE WILL DISSIPATE BY 15Z. WINDS WILL STRENGTHEN AGAIN
AFTER 15Z WITH 10 TO 12 KTS EXPECTED AND GUSTS UP TO 20 KTS. WINDS
CALM BACK DOWN AROUND SUNSET. OTHERWISE NO OTHER AVIATION IMPACTS
ARE EXPECTED.

16

&&

.FIRE WEATHER...BORDERLINE RED FLAG CONDITIONS EXPECTED TODAY.
AFTERNOON RELATIVE HUMIDITY WILL DROP TO NEAR 30 PERCENT MOST AREAS
WHILE 20 FOOT WINDS WILL BE AROUND 10 MPH. A RED FLAG WARNING
WILL BE ISSUED FOR THIS AFTERNOON FOR ENTIRE AREA.

ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  29  59  31  68 /   0   0   0   0   0
ANNISTON    51  30  60  34  69 /   0   0   0   0   0
BIRMINGHAM  53  32  60  36  69 /   0   0   0   0   0
TUSCALOOSA  55  32  62  37  71 /   0   0   0   0   0
CALERA      55  32  60  37  70 /   0   0   0   0   0
AUBURN      56  32  61  35  69 /   0   0   0   0   0
MONTGOMERY  57  32  62  36  72 /   0   0   0   0   0
TROY        57  31  63  34  70 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING THIS AFTERNOON ALL ZONES.
FREEZE WARNING TONIGHT ALL ZONES.

&&
Hazardous weather outlook, Oct 28, 5:00 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CDT TUE OCT 28 2008

ALZ011>015-017>050-291000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 AM CDT TUE OCT 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

FREEZING TEMPERATURES MAINLY NORTH OF INTERSTATE 20 AND IN THE
EASTERN VALLEYS OF CENTRAL ALABAMA HAS PROMPTED A FREEZE WARNING
UNTIL 8 AM THIS MORNING.

NORTHWESTERLY WINDS 10 TO 15 MPH WITH GUSTS AROUND 20 MPH AND LOW
HUMIDITY VALUES WILL RESULT IN A HIGH FIRE DANGER FROM NOON UNTIL 6
PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES WEDNESDAY AND POSSIBLY THURSDAY MORNING WILL APPROACH
OR FALL BELOW FREEZING FOR MUCH OF CENTRAL ALABAMA. WEDNESDAY
MORNING...CALM WINDS WILL RESULT IN PATCHY TO WIDESPREAD FROST
ACROSS CENTRAL ALABAMA...WITH TEMPERATURES FALLING AS LOW AS THE
UPPER 20S IN NORMALLY COLDER LOCATIONS. THURSDAY
MORNING...TEMPERATURES WILL ONCE AGAIN APPROACH THE FREEZING MARK
ESPECIALLY IN SHELTERED AND VALLEY AREAS OF CENTRAL ALABAMA. PATCHY
FROST IS ONCE AGAIN POSSIBLE EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:08 AM CDTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more30 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.